Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 189, NWS Pittsburgh, PA

June 17, 2004Clarion County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 17, 2004, 11:37 PM EDT for Clarion County, Pennsylvania. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 2004, 11:37 PM EDT (03:37 UTC)
Expired
Jun 18, 2004, 12:30 AM EDT
In force
53 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Clarion County, PA

The radar

The Pittsburgh radar (KPBZ), 99 km from the middle of the area, began a volume at 03:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 3.6 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2004-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1673 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2004-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1673 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
854 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:08 PM EDT, 8 hours 29 minutes earlier.

Area forecast discussion, Jun 17, 3:08 PM EDT, 8 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
308 PM EDT THU JUN 17 2004

SVR WATCH IN EFFECT TIL 8PM FOR MUCH OF THE AREA. FF WATCH TIL 10
PM. SBCAPES 1500-2500 AND HIGH PRECIPBLE WATER FAVOR CONTINUANCE OF
BOTH SEVERE AND FLOODING RAINFALL WORDING AT LEAST INTO THE EVENING
UNTIL SHORT WV PASSES LATER TONIGHT. STILL UNSTABLE ON FRIDAY WITH
SECONDARY FRONT TO COME THROUGH. WILL KEEP IN CHC POPS FOR FRI AND
FRIDAY NIGHT THOUGH IF WE STABILIZE ENOUGH COULD JUST BE EVENING.
BOTH GFS AND ETA SHOWS WV CROSSING TO THE SOUTH ON SAT SO KEPT IN
CHC FOR OUR EXTREME SRN ZNS. SFC RIDGE BUILDS IN SAT NIGHT AND
SUNDAY. RETURN TO OVERRUNNING FOR MONDAY.

TEMPS SIMILAR TO FWC MOS INITIALLY THEN CLOSE TO MAV NOS.

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONE
MDZ001.

OH...FLOOD WARNING UNTIL 400 PM EDT THURSDAY FOR ZONE OHC031.

FLASH FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

SEVERE THUNDERSTORM (WCN) WATCH FOR THIS AFTERNOON AND EVENING FOR
ZONES OHC013...OHC019...OHC029...OHC031...OHC059...OHC067...OHC081...
OHC111...OHC119...OHC121...OHC157.

PA...FLASH FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

SEVERE THUNDERSTORM (WCN) WATCH FOR THIS AFTERNOON AND EVENING FOR
ZONES PAC003...PAC005...PAC007...PAC019...PAC031...PAC051...PAC053...
PAC059...PAC063...PAC065...PAC073...PAC085...PAC121...PAC125...
PAC129.

WV...FLASH FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
WVZ001>004...WVZ012...WVZ021>023...WVZ041.

SEVERE THUNDERSTORM (WCN) WATCH FOR THIS AFTERNOON AND EVENING FOR
ZONES WVC009...WVC029...WVC051...WVC069.

&&
Hazardous weather outlook, Jun 17, 1:06 PM EDT, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
106 PM EDT THU JUN 17 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-170843-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
106 PM EDT THU JUN 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST
CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NOAA NATIONAL WEATHER SERVICE SAYS THAT THUNDERSTORMS ACROSS THE
UPPER OHIO VALLEY THIS AFTERNOON AND EVENING HAVE A SLIGHT RISK OF
CAUSING SEVERE WEATHER. THE PRIME THREAT IS DAMAGING WIND.
THUNDERSTORM WIND GUSTS THAT GO OVER 60 MPH CAN CAUSE DAMAGE. HAIL IS
ALSO POSSIBLE.

THE THUNDERSTORMS MAY ALSO PRODUCE FLOODING RAIN. LOCATIONS THAT GET
MORE THAN 1.5 INCHES OF RAIN IN 2 OR 3 HOURS CAN CAUSE FLOODING. A
FLASH FLOOD WATCH CONTINUES UNTIL 10 PM.

.DAYS TWO THROUGH SEVEN...
NOAA NATIONAL WEATHER SERVICE SAYS THAT THUNDERSTORMS ACROSS THE UPPER
OHIO VALLEY FRIDAY AND SATURDAY HAVE A SLIGHT RISK OF CAUSING SEVERE
WEATHER. THE PRIME THREAT WILL BE DAMAGING WIND.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR EVENING.

In the hours before

Local storm report, Jun 17, 10:13 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1013 PM EDT THU JUN 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1002 PM     FLOOD            8 N COSHOCTON           40.38N 81.85W
06/17/2004                   COSHOCTON          OH   AMATEUR RADIO

            ROUTE 83 FLOODED.

&&
Local storm report, Jun 17, 10:21 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1021 PM EDT THU JUN 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1020 PM     FLASH FLOOD      SARVER                  40.73N 79.73W
06/17/2004                   BUTLER             PA   TRAINED SPOTTER

            POND AND CREEK FLOODING EKASTOWN ROAD.

&&
Local storm report, Jun 17, 10:38 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1038 PM EDT THU JUN 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLASH FLOOD      1 NW UNIONTOWN          39.91N 79.74W
06/17/2004                   FAYETTE            PA   EMERGENCY MNGR

            JENNINGS RUN OUT OF BANKS.

0900 PM     FLASH FLOOD      1 NW UNIONTOWN          39.91N 79.74W
06/17/2004                   FAYETTE            PA   EMERGENCY MNGR

            MUDSLIDE ONTO ROUTE 40.

&&
Local storm report, Jun 17, 10:46 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1046 PM EDT THU JUN 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1040 PM     FLASH FLOOD      2 W TARENTUM            40.61N 79.80W
06/17/2004                   ALLEGHENY          PA   EMERGENCY MNGR

            IN CREIGHTON PA. EVACUATING APARTMENT BUILDING DUE TO
            FLASH FLOODING.

&&
Local storm report, Jun 17, 10:50 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1050 PM EDT THU JUN 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1040 PM     FLASH FLOOD      NEW KENSINGTON          40.57N 79.75W
06/17/2004                   WESTMORELAND       PA   TRAINED SPOTTER

            MUDSLIDES ONTO ROUTE 56.

&&
Special weather statement, Jun 17, 11:28 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1128 PM EDT THU JUN 17 2004

PAZ008-015-180500-
CLARION PA-VENANGO PA-
1128 PM EDT THU JUN 17 2004

...THUNDERSTORMS MOVING THROUGH THE AREA...

THUNDERSTORMS MOVING ACROSS SOUTHERN VENANGO COUNTY WILL SPREAD
INTO CLARION COUNTY BEFORE MIDNIGHT.

SOME OF THESE STORMS WILL PRODUCE HEAVY RAINS UP TO ONE INCH IN A
SHORT PERIOD OF TIME...WIND GUSTS TO 40 MPH...INTENSE LIGHTNING
AND SMALL HAIL.

MOTORISTS TRAVELING ALONG INTERSTATE 80 SHOULD SLOW DOWN AND BE
ALERT FOR POOR VISIBILITIES AND PONDING OF WATER ON ROADWAYS..

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 9:29 PM EDTFlash Flood WarningPBZWestmoreland3 hr
Jun 17, 9:49 PM EDTFlash Flood WarningPBZButler3 hr
Jun 17, 10:33 PM EDTSevere Thunderstorm WarningPBZBeaver42 min
Jun 17, 10:42 PM EDTSevere Thunderstorm WarningPBZAllegheny63 min
Jun 17, 11:40 PM EDTSevere Thunderstorm WarningPBZWestmoreland65 min
Jun 17, 9:14 PM EDTSevere Thunderstorm WarningPBZColumbiana61 min
Jun 17, 9:26 PM EDTSevere Thunderstorm WarningPBZTuscarawas64 min
Jun 17, 9:28 PM EDTSevere Thunderstorm WarningPBZCoshocton47 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.